PDF files of articles are only available for institutions which have paid for the online version upon signing an Institutional User License.

Elliptic operators in the bundle of symmetric tensors

Volume 113 / 2017

Anna Kimaczyńska, Antoni Pierzchalski Banach Center Publications 113 (2017), 193-218 MSC: Primary: 58J32, 53C15, 53C21; Secondary: 58G05, 53C21, 58C40. DOI: 10.4064/bc113-0-11

Abstract

Differential operators: the gradient $\operatorname{grad}$ and the divergence $\operatorname{div}$ are defined and examined in the bundles of symmetric tensors on a Riemannian manifold. For the second order operator $\operatorname{div} \operatorname{grad}$ which appears to be elliptic and a manifold with boundary a system of natural boundary conditions is constructed and investigated. There are $2^{k+1}$ conditions in the bundle $S^k$ of symmetric tensors of degree $k$. This is in contrast to the bundle of skew-symmetric forms where (for analogous differential operators) there are always four such conditions independently of the degree of forms (i.e. independently of $k$). All the $2^{k+1}$ conditions are investigated in detail. In particular, it is proved that each of them is self-adjoint and elliptic. Such ellipticity of a given boundary condition has an essential significance for the existing of a discrete spectrum and an orthonormal basis in $L^2$ consisting of smooth sections that are the eigenvectors of the operator and satisfy the boundary condition. Some special cases, e.g. $k=1$ or the cases that the boundary is umbilical or totally geodesic, are also discussed.

Authors

  • Anna KimaczyńskaFaculty of Mathematics and Computer Science
    University of Łódź
    Banacha 22
    90-238 Łódź, Poland
    e-mail
  • Antoni PierzchalskiFaculty of Mathematics and Computer Science
    University of Łódź
    Banacha 22
    90-238 Łódź, Poland
    e-mail

Search for IMPAN publications

Query phrase too short. Type at least 4 characters.

Rewrite code from the image

Reload image

Reload image